Mississippi, 2013Damaging Winds in Mississippi, May 29 to 30, 2013
May 29 to 30, 2013 · NWS JAN · 2 events in 2 counties and zones
There was enough instability and low level moisture for an isolated severe storm to develop around Greenville on the 30th. Another storm developed on the 29th near Cleveland.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $31,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
There was enough instability and low level moisture for an isolated severe storm to develop around Greenville on the 30th. Another storm developed on the 29th near Cleveland.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at May 29, 2:22 PM CST, 1 hour 43 minutes earlier.
Area forecast discussion, May 29, 2:22 PM CST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
322 PM CDT WED MAY 29 2013
.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT...MOISTURE SURGING NORTH
AROUND THE SUBTROPICAL RIDGE TODAY WITH ISOLATED TO SCATTERED
DIURNAL CONVECTION MOVING ACROSS THE AREA. THE THUNDERSTORM ACTIVITY
WILL CONTINUE ACROSS THE AREA THIS AFTERNOON BEFORE IT QUICKLY
DIMINISHES BY SUNSET. EXPECT A WARM AND HUMID NIGHT TONIGHT WITH LOWS
FALLING INTO THE UPPER 60S TO NEAR 70. LITTLE WILL CHANGE ON
THURSDAY AS PWATS WILL CONTINUE TO RANGE FROM 1.7-1.8 INCHES ACROSS
THE AREA AND THIS COMBINED WITH AFTERNOON HEATING AND SUFFICIENT
INSTABILITY WILL KICK OFF ANOTHER ROUND OF STORMS EARLY THURSDAY
AFTERNOON INTO THE EARLY EVENING.
ONCE AGAIN EXPECT SIMILAR CONDITIONS ON FRIDAY WITH ANOTHER ROUND OF
ISOLATED TO SCATTERED AFTERNOON CONVECTION. CURRENTLY EXPECT THE
THUNDERSTORM ACTIVITY TO REMAIN BELOW STRONG TO SEVERE LIMITS
THROUGH FRIDAY...BUT AN ISOLATED STRONG STORM IS NOT OUT OF THE
QUESTION EACH AFTERNOON. DID NOT MAKE ANY CHANGES TO THE FORECAST
BEYOND FRIDAY NIGHT...SO WILL ATTACH THE PREVIOUS LONG TERM
BELOW. /15/
.PREVIOUS LONG TERM...AN ACTIVE CONVECTIVE WEATHER PATTERN WILL
CONTINUE FOR THE ARKLAMISS AS WE GO INTO THE WEEKEND WITH PLENTY OF
DEEP LAYER MOISTURE STILL SURGING NORTHWARD THROUGH THE GULF OF
MEXICO AROUND THE WESTERN PERIPHERY OF THE WESTERN ATLANTIC HIGH.
STRONG DAYTIME HEATING COMBINED WITH THE MOIST AIRMASS WILL YIELD
MORE ROUNDS OF MAINLY DIURNAL SHOWER/THUNDERSTORM ACTIVITY. AS WE GO
INTO SATURDAY AND SUNDAY...A COLD FRONT APPROACHING FROM THE
NORTHWEST SHOULD HELP TO ENHANCE AND POSSIBLY ORGANIZE THUNDERSTORM
ACTIVITY GIVEN INCREASED LOW-MID LEVEL FLOW (15 TO 25KT) AND MOISTURE
CONVERGENCE.
CAPE VALUES MAY APPROACH 3000 J/KG AND FLOW WILL BE SUFFICIENT FOR
GETTING MULTICELL LINE CLUSTERS AND THIS WILL INCREASE THE RISK FOR
STRONG WIND GUSTS AND HAIL THIS WEEKEND. NOT SURPRISINGLY FOR LATE
MAY...TIMING IS IN QUESTION ON WHEN THE MOST INTENSE CONVECTION WOULD
OCCUR. IF STORMS MANAGE TO ORGANIZE EARLIER ALONG THE FRONT
SATURDAY...THEN A LINEAR CONVECTIVE SYSTEM COULD IMPACT NORTHWEST
PORTIONS OF THE ARKLAMISS SATURDAY NIGHT. OTHERWISE...GREATER STORM
COVERAGE WOULD BE ANTICIPATED FOR SUNDAY INTO SUNDAY EVENING. /EC/
&&
.AVIATION...ISO/SCT TSRA HAS DEVELOPED THIS AFTN WITH A LARGE
CLUSTER MOVING BTW KHKS AND KTVR AS OF 20Z. THIS CLUSTER WILL
PROGRESS NORTH TOWARDS KGLH BY 22-23Z. KMEI WILL ALSO BE IMPACTED BY
A BRIEF LINE OF TSRA THRU NEXT HOUR. WINDS HAVE GUSTED FROM THE SE
TO NEAR 20 KT WITH SUSTAINED WINDS 10-15 KT ACROSS REGION. SOME
LOCAL HIGHER GUSTS TO 25-30 KT CAN BE XPCTD INVOF STORMS. TSRA WILL
DECREASE THROUGH ERLY EVE AND DIMINISH BY 30/03Z. IFR CONDS WILL
RETURN OVRNGT AT LOW STRATUS BUILDS IN. FOG NOT XPCTD AS SFC WINDS
STAY UP 4-8 MPH. GRADUAL RETURN TO VFR AND GUSTY CONDS RETURN
TOMORROW WITH ANOTHER ROUND OF ISO/SCT TSRA. /ALLEN/
&&
.PRELIMINARY POINT TEMPS/POPS...
JACKSON 69 87 71 87 / 13 23 20 26
MERIDIAN 68 88 67 89 / 10 23 16 20
VICKSBURG 70 88 71 88 / 13 22 20 23
HATTIESBURG 70 88 70 89 / 24 36 17 34
NATCHEZ 70 87 71 86 / 15 33 17 34
GREENVILLE 71 87 70 88 / 21 31 29 16
GREENWOOD 70 88 69 87 / 19 31 27 18
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&
15/JA/
Hazardous weather outlook, May 29, 1:08 PM CST, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
208 PM CDT WED MAY 29 2013
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
301915-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
208 PM CDT WED MAY 29 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.
.DAY ONE...TONIGHT AND THURSDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH TUESDAY
STRONG THUNDERSTORMS COULD DEVELOP THIS WEEKEND OVER PORTIONS OF
THE ARKLAMISS AS A COLD FRONT APPROACHES A WARM AND UNSTABLE AIRMASS
FROM THE NORTHWEST. THE RISK FOR STRONG STORMS MAY INCREASE SATURDAY
AFTERNOON AND EVENING...AND THEN CONTINUE AGAIN SUNDAY AFTERNOON...
AHEAD OF THE COLD FRONT. STRONG WIND GUSTS AND HAIL WOULD BE THE
PRIMARY RISKS WITH THE MOST INTENSE STORMS.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT EXPECTED THROUGH NEXT TUESDAY.
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.
ALLEN
In the hours before
Special weather statement, May 29, 3:16 PM CST, 49 minutes before
MSZ044>046-050>052-292145-
SCOTT MS-NEWTON MS-NESHOBA MS-LEAKE MS-LAUDERDALE MS-KEMPER MS-
416 PM CDT WED MAY 29 2013
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
416 PM CDT WED MAY 29 2013
A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING 40 TO 50 MPH
WINDS WAS LOCATED FROM 3 MILES NORTHWEST OF TAMOLA TO 4 MILES EAST OF
STEELE AT 417 PM CDT...MOVING NORTHWEST AT 40 MPH.
DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THESE
STORMS.
PEOPLE IN KEMPER...NORTHERN LAUDERDALE...LEAKE...NESHOBA...NORTHERN
NEWTON AND NORTHEASTERN SCOTT COUNTIES SHOULD MONITOR THESE STORMS
CLOSELY.
LAT...LON 3258 8838 3256 8839 3244 8942 3289 8971
3294 8904 3292 8893 3293 8835 3286 8834
TIME...MOT...LOC 2117Z 144DEG 35KT 3264 8854 3254 8938
BKSpecial weather statement, May 29, 3:19 PM CST, 46 minutes before
MSZ019-034-035-292150-
WASHINGTON MS-SUNFLOWER MS-HUMPHREYS MS-
419 PM CDT WED MAY 29 2013
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
419 PM CDT WED MAY 29 2013
A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED 6 MILES WEST OF ISOLA AT 419 PM CDT...MOVING NORTH AT 25 MPH.
DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS STORM.
PEOPLE IN NORTHWESTERN HUMPHREYS...SOUTHERN SUNFLOWER AND EASTERN
WASHINGTON COUNTIES SHOULD MONITOR THIS STORM CLOSELY.
LAT...LON 3361 9048 3312 9044 3312 9090 3353 9090
3353 9077 3359 9076
TIME...MOT...LOC 2119Z 176DEG 23KT 3329 9069
BKSpecial weather statement, May 29, 3:44 PM CST, 21 minutes before
MSZ038-045-292215-
WINSTON MS-NESHOBA MS-
444 PM CDT WED MAY 29 2013
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
444 PM CDT WED MAY 29 2013
A STRONG THUNDERSTORM CAPABLE OF PRODUCING PENNY TO NICKEL SIZE HAIL
AND 40 TO 50 MPH WINDS WAS LOCATED 6 MILES EAST OF BURNSIDE AT 444 PM
CDT...MOVING NORTHWEST AT 25 MPH.
HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.
PEOPLE IN NORTHEASTERN NESHOBA AND CENTRAL WINSTON COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.
LAT...LON 3274 8906 3309 8927 3318 8902 3292 8891
3279 8892
TIME...MOT...LOC 2144Z 157DEG 24KT 3286 8901
BKSpecial weather statement, May 29, 3:52 PM CST, 13 minutes before
MSZ018-019-025-292220-
SUNFLOWER MS-LEFLORE MS-BOLIVAR MS-
452 PM CDT WED MAY 29 2013
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
452 PM CDT WED MAY 29 2013
A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING PEA TO DIME SIZE
HAIL AND 40 TO 50 MPH WINDS WAS LOCATED FROM 4 MILES SOUTHEAST OF
SHAW TO 3 MILES NORTH OF SWIFTOWN AT 452 PM CDT...MOVING NORTH AT 35
MPH.
HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.
PEOPLE IN EASTERN BOLIVAR...WESTERN LEFLORE AND CENTRAL SUNFLOWER
COUNTIES SHOULD MONITOR THESE STORMS CLOSELY.
LAT...LON 3404 9079 3369 9033 3334 9035 3327 9039
3358 9079
TIME...MOT...LOC 2152Z 180DEG 31KT 3361 9071 3338 9041
BKThunderstorm Wind, Bolivar
- When
- May 29, 4:05 PM CST
- Where
- Bolivar County, 0.39 mi ESE of Cleveland
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- COOP Observer
- Coordinates
- 33.748, -90.724
A branch from a tree was broken off that damaged a nearby window.
Thunderstorm Wind, Washington
- When
- May 30, 7:00 PM CST
- Where
- Washington County, 0.69 mi S of Greenville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Newspaper
- Coordinates
- 33.390, -91.050
Multiple trees were blown down around Greenville.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in New York, May 29, 20131 death · $306,000 · 2 in hail · 39 events
- Flash Flooding and Flooding in Iowa, May 29 to 30, 2013$4.6 million · 1.5 in hail · 56 events
- Tornadoes and Hail in Nebraska, May 29 to 30, 2013$2.8 million · EF1 · 31 events
- Tornadoes and Flash Flooding in New York, May 29, 20131 injured · EF2 · 38 events
- Tornadoes and Hail in Oklahoma, May 29 to 30, 2013$138,000 · EF1 · 42 events
- Flash Flooding and Flooding in South Dakota, May 29 to 30, 2013$525,000 · 6 events
- Hail and Damaging Winds in Texas, May 29, 2013$249,000 · 2 in hail · 19 events
- Tornadoes and Flash Flooding in Nebraska, May 29 to 30, 2013$160,000 · EF0 · 26 events
- Tornado and Damaging Winds in Kansas, May 29, 2013$130,000 · EF1 · 6 events
- Tornadoes and Hail in Kansas, May 29, 2013$150,000 · EF0 · 24 events
- Tornado and Flash Flooding in Iowa, May 29 to 31, 2013$160,000 · EF0 · 18 events
- Tornadoes and Hail in Kansas, May 29, 2013$54,000 · EF0 · 29 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 456100, 449606.